Tardive dyskinesia: How it's diagnosed
No specific tests exist to diagnose tardive dyskinesia — a nervous system disorder that can be caused by ongoing use of antipsychotic (neuroleptic) drugs or the anti-nausea drug, metoclopramide.
Instead, a diagnosis of tardive dyskinesia relies on ruling out other conditions that have similar signs and symptoms — repeated, uncontrolled movements — known as a differential diagnosis.
When diagnosing tardive dyskinesia, a doctor will also consider the timing of your symptoms in relationship to when and how long you used a drug that could cause the condition.
Timing is everything
For a doctor to diagnose you with tardive dyskinesia, you must have been taking a drug that could cause the condition on an ongoing basis for at least a month before your symptoms started.
Usually symptoms of tardive dyskinesia start one to two months after you stop taking a drug that could cause it. If your symptoms start more than six months after you've stopped taking such a drug, something other than tardive dyskinesia may be causing your symptoms.
Ruling out other conditions
Your doctor is likely to start with a thorough medical history and exam, including a detailed discussion of what medications you've taken and are taking. If you've been taking metoclopramide or your symptoms start a month or two after a change in antipsychotic medications — especially if your mouth or tongue are most affected — it's likely that you have tardive dyskinesia.
Your doctor also will do a neurological exam. This helps your doctor evaluate things like your thinking, your muscle tone and how you walk, to look for signs that could suggest tardive dyskinesia or another neurological disorder, such as abnormal movements.
Your doctor will consider and rule out other conditions (a differential diagnosis). This is especially true if you have unusual symptoms or your symptoms start at an unusual time. Some conditions your doctor may try to rule out include:
Other drug-induced movement disorders. Antipsychotics can cause other movement disorders, such as akathisia, acute dyskinesia and parkinsonism. Though they may have similar symptoms, these disorders are different from tardive dyskinesia in that the symptoms come on early after starting the drug, not later. Symptoms may also go away as quickly as within a month of starting the drug or when stopping the drug.
Some drugs used to treat depression — selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs) — may cause restlessness, which also sometimes looks like tardive dyskinesia.
- Other movement disorders. These could include Huntington's disease, Tourette syndrome and Wilson's disease.
- Autoimmune diseases. Examples are multiple sclerosis and autoimmune encephalitis.
- Mannerisms of schizophrenia. These might include rapid, jerky movements; sudden twitches and tremors.
- Other causes of neurological dysfunction. Examples include HIV, syphilis, head injury and illicit substance use.
To help rule out other conditions, your doctor may do blood tests — for example, to check how your liver or thyroid gland are working — or imaging tests, such as MRI.
Identifying the condition early
Because it's important to diagnose and treat tardive dyskinesia early, if you're taking a drug that may cause it on an ongoing basis, your doctor should regularly monitor you for signs of the condition.
June 04, 2019
- Tarsy D, et al. Tardive dyskinesia: Etiology, risk factors, clinical features, and diagnosis. https://www.uptodate.com/contents/search. Accessed April 8, 2019.
- Ferri FF. Tardive dyskinesia. In: Ferri's Clinical Advisor 2019. Philadelphia, Pa.: Elsevier; 2019. https://www.clinicalkey.com. Accessed March 26, 2019.
- Mental health medications. National Institute of Mental Health. https://www.nimh.nih.gov/health/topics/mental-health-medications/index.shtml. Accessed April 8, 2019.
- Tarsy D. Tardive dyskinesia: Prevention, prognosis, and treatment. https://www.uptodate.com/contents/search. Accessed April 9, 2019.